Rash / acne ? after 5th B12 injection... - Pernicious Anaemi...

Pernicious Anaemia Society
22,481 members15,872 posts

Rash / acne ? after 5th B12 injection (loading period - 6 injections every other day)

HowCome
HowCome

Had 5th injection on Friday. Also tetanus booster (wish i had not mentioned that... blame anxiety). Plus day1 of period.

On Saturday I had lots of bumps and some white spots, on forehead, right cheek/jawline, thtough scalp, on chest between boobs, and a patch on upper back.

Its hot. Buts its been hot for weeks. Not done anything else differently.

No time in sun. Did apply suncream late Sat afternoon, in case, but found shade to stay in, at school summer fete.

Monday (had 6th injection) i tried an antihistamine at night, amd it felt less itchy in morning.

Tried spot gel, not made it go away.

Is this common?

Any ideas on possible cause? (I’ve read some, but trying to stay off doc google.)

5 Replies
oldestnewest
clivealive
clivealiveForum Support

Hi HowCome

A much wiser person than I has written previously in this community:

B12 Side effects

The pimples/acne, is likely to be caused by microbes on your skin reacting to the additional B12 by producing substances that your skin is then reacting to. In theory this could be resolved by use of a good skin wash. You might have better luck talking to your pharmacist and seeing what they can recommend prior to your next maintenance shot - though there is always a chance that it was something that won't recur.

I'm not medically trained.

P.S.. Have you had your Folate level checked?

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Initially, replacing B12 will lead to a huge increase in the production of blood cells and platelets (which occurs in the bone marrow) and can lead to rapid depletion of folate and iron stores; this can then limit the expected recovery of Haemoglobin.

Both iron and folate may be needed so please have these levels checked by your doctor.

Av42
Av42
in reply to clivealive

I got masses of spots all over chest , back , forehead and even in ears during loading doses and for about three weeks after . After that haven’t had them at all . I was just pleased that no one commented on how well I looked when I felt so terrible! ! I actually looked as rubbish as I felt. When I felt better they all cleared up on their own.

HowCome
HowCome
in reply to Av42

Thankyou, Av42...

i’ve got them in my ears too! Used to get those as teenager, and on occasion as adult. But the entirely lumpy forehead, one jaw line and chest is not the way my teenage acne ever presented!

1 week on, it is improving, less big red lumps or big white heads!!

Fingers crossed mine go soon and don’t reappear at the 3month jab!

My experience is that both the rash and the acne are a result of the jab.

I get hives first when exposed to sunlight/ UV light. Wearing an SPF 100 sunscreen works for me to prevent it.

The hives turn to an eczema which flares up on each subsequent exposure. The sunscreen causes the eczema to hurt so I find it is best to use the sunscreen first to avoid getting the hives/eczema in the first place.

The itch can also be handled by one or two treatments of hydrocortisone 10% OTC cream and then a skin moisturizer. It takes about 2 weeks for my eczema patches to go away (if not further exposed to sunlight).

I also find a computer monitor with brightness turned up can irritate my skin so I’m always setting the brightness to as low as possible.

Similar issues to lots of fluorescent lights.

After exposure to sunlight, I get a brain fog symptom 24 hours later and maybe a bout of diarrhea depending on the duration (like working out in the garden).

The acne also follows the injection but lasts a day or two. It is worse if my B12 has dropped too low before my injection. This is probably what is going on with your loading doses. It is like my hormones go crazy for a few days. It can still happen to me 10 years after starting injections.

Keep a logbook of your all your symptoms and treat the jab as day zero each time. I think that in the future the acne will be an indication that you need more frequent injections.

HowCome
HowCome
in reply to pvanderaa

Thankyiu, pvanderaa... very interesting onservations and tips!

You may also like...